New Mexico, 2023

Hail and Damaging Winds in New Mexico, July 7, 2023

July 7, 2023 · NWS ABQ · 8 events in 5 counties and zones

The combination of a disturbance over CO along with healthy low-level moisture resulted in severe storms developing across the eastern plains of New Mexico. These cells produced quarter sized hail at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The combination of a disturbance over CO along with healthy low-level moisture resulted in severe storms developing across the eastern plains of New Mexico. These cells produced quarter sized hail at times. Cells congealed into squall lines as they approached the Texas border resulting in severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 7, 11:18 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 7, 11:18 AM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1218 PM MDT Fri Jul 7 2023

...New AVIATION...

.SYNOPSIS...
Issued at 239 AM MDT Fri Jul 7 2023

Very hot temperatures will continue for the next seven days with
near record warmth in an increasing number of locations by next
week. Daily rounds of isolated to at times scattered showers and
thunderstorms will continue to drift east and southeastward off
the central mountain chain and southwest mountains over lower
elevations, while west central and northwest areas remain on the
drier side for this time of year with spottier storms producing
more in the way of wind than rain. Exceptions look to occur today
and Monday, when showers and thunderstorms will probably increase
in coverage even over the west central and northwest mountains.
Also, there will be a risk of strong to severe thunderstorms
across the northeast and east central plains each afternoon and
evening.

&&

.SHORT TERM...
(Today through Saturday)
Issued at 239 AM MDT Fri Jul 7 2023
High pressure will remain entrenched over southern NM, west TX and
Chihuahua today. While light winds will be found in and near the
dome of high pressure, to the north an upper level speed max will
persist across northern AZ, northern NM and southern CO with an
embedded shortwave perturbation expected to roll into the northeast
corner of the forecast area late today. In addition to diurnal
heating, this shortwave should act as a forcing mechanism for a few
strong to severe storms in and near Union county late this afternoon
and into the evening. At the surface, low level moisture has
remained in place east of the central mountain chain with some
advection taking place in the lower Rio Grande valley early this
morning. Some of this moisture will mix out into the early
afternoon, but many areas along and east of the central mountain
chain, and to a lesser extent in the lower Rio Grande valley will
have a chance for showers and thunderstorms. Deeper boundary layer
moisture (dewpoints in the 50’s F) and higher PWATs will yield
higher CAPE values and more efficient rainfall in the far eastern
plains today with Union county in the northeast observing highest
values along with better directional shear due to backed surface
flow and the aforementioned shortwave riding amid the westerlies
aloft. This will keep the northeast in the most favorable area for
strong to severe storms through the evening. Mid level moisture is
still modeled to increase more today, originating from deeper
nocturnal convection on the Sonora-Chihuahua border, and this will
spell more virga and/or high-based showers and dry thunderstorms
over portions of west central, northwestern and north central NM.
Gusty dry microbursts will accompany this activity today. The
increase in high cumulus spreading into high stratocumulus and
shower/storm activity may keep some western and central zones from
reaching yesterday’s high temperature values. Meanwhile in the east,
a warmer start and southwest wind will boost readings in the eastern
plains a few to several degrees. A few locales are within 4 to 6
degrees of record highs, but will hold off on a Heat Advisory for
today.

Some CAMs and the HREF are indicating a potential second round of
storms for Union county this evening, but storm activity should
mostly wane by midnight. The exact evolution of these storms will
dictate exactly how the low level moisture spills back to the south
and west tonight, but it is modeled to make a run back to the
central mountain chain and just barely squeeze into the central NM
Rio Grande valley. This recharge in moisture will set the stage for
more storms along and east of the central mountain chain Saturday
afternoon with higher and more spatially widespread CAPE and shear
that will keep a threat for strong to severe storms. Storms west of
the central mountain chain on Saturday would again be much less
efficient at producing appreciable rainfall, but the gusty downburst
winds would still loom. Surface winds would still be highest in
northern zones, but would likely undergo a slight reduction Saturday
as the speed max aloft crests farther north. Temperatures would run
a few to several degrees cooler in eastern zones due to the moist,
cool intrusion Saturday morning while remaining areas stay near
persistence.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 239 AM MDT Fri Jul 7 2023

The main weather concerns through the extended forecast will be a
hazardous heat wave, periods of thunderstorms with small wetting
footprints producing dry microbursts west of the central mountain
chain, and almost daily rounds of strong to severe thunderstorms
under northwest flow aloft on the northeast and east central
plains.

Saturday through Thursday, the center of high pressure at
500 mb is forecast to vary its position over southwest NM and
southeast AZ. The high pressure system will also build and
broaden, reaching as high as 597 DAM during the first half of next
week. Near record high temperatures will be common next week, and
at least a few records may be set as high temperatures climb up to
14 degrees above normal. The warmest readings are expected on
Thursday. A string of days >= 100 F looks likely in Albuquerque
next week, near 105 F in Socorro, and >= 105 in Roswell.

Each afternoon and early evening, scattered to isolated showers
and thunderstorms are generally forecast to develop over the
central mountain chain, west central and southwest mountains,
then travel to the east and southeast over lower elevations.
Wetting footprints will be smallest north of Highway 60 and west
of the central mountain chain, where PWATs will be lowest, and
surface dewpoints look to remain quite dry. Inverted V
temperature/dewpoint profiles will result in erratic thunderstorm
wind gusts near and in some cases probably above 50 mph there.
A disturbance passing north of NM will draw some better moisture
northward underneath the upper level high pressure system on
Monday with increased coverage of showers and thunderstorms as far
north and west as Gallup, Grants, Cuba, and Chama. Also, a moist
backdoor front that penetrates the eastern plains Sunday night
will set the stage for one of the better severe weather outbreaks
of the week across northeast and east central areas Monday
afternoon and evening.

&&

.AVIATION...
(18Z TAFS)
Issued at 1148 AM MDT Fri Jul 7 2023

Increased shower and thunderstorm coverage remains on track for
this afternoon and early evening. Deepest moisture for
thunderstorms is for the eastern plains where a few strong cells
will be capable of large hail, gusty downburst winds and brief
heavy downpours. Areas farther west will have less low-level
moisture to work with and be on the drier side. While these drier
showers in central and western NM will likely not produce much
rainfall, they will produce gusty and dry microbursts winds. Areas
of low clouds will redevelop in northeast and east-central NM as
rain cooled air from organized thunderstorms in the Southern
Plains.

&&

.FIRE WEATHER...
Issued at 239 AM MDT Fri Jul 7 2023

...CRITICAL FIRE WEATHER FOR WEST CENTRAL, NORTH CENTRAL, AND
NORTHWEST AREA FORECAST ZONES TODAY...

Much like yesterday, today’s fire weather concerns will be
concentrated over west central, northwestern and north central zones
where a strong jet aloft will help bring unseasonably strong west
winds to the area. Occasional gusts up to 35 mph will be possible
this afternoon, especially over the peaks of the Chuskas, Tusas and
Jemez. Above normal, hot temperatures will also persist today while
low level moisture remains absent and afternoon humidity values drop
to less than 15 percent in these areas. High Haines indices of 5-6
will also be in place across these west central, northwestern to
north central areas. While prevailing wind speeds might be a bit
marginal for widespread critical fire weather today, another element
that will threaten is gusty virga showers and/or dry thunderstorms,
as mid level moisture will stretch into this area, and a Red Flag
Warning remains in effect to cover all of these threats. Elsewhere,
wetting storms will tend to favor areas east of the central mountain
chain with drier storms over southwestern to central areas of the
state. The jet aloft responsible for today’s stronger winds in
northern NM will begin to lift northward more on Saturday, but still
breezy to windy conditions will linger in northern NM, particularly
in the high country close to the NM-CO border where elevated to
marginally critical conditions are forecast. Similar to Friday, a
threat for dry thunderstorms and/or virga will linger over some west
central to north central zones Saturday. Meanwhile, strong to severe
storms capable of heavy downpours will impact eastern NM Saturday.
Winds should decrease more into Sunday as high pressure builds
stronger and more directly over NM. This will boost temperatures
even more above normal during the first half of next week while
posing difficulty for deep moisture to enter NM. Faint moisture may
keep scattered storms in the forecast over the southwestern
mountains through the middle of next week, but most zones in the
forecast area will tend to stay on the drier side.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  96  57  96  56 /   5   0   0   0
Dulce...........................  88  46  90  45 /  10   5   0   0
Cuba............................  89  56  90  56 /  20  10   0   0
Gallup..........................  92  51  93  53 /  10   0   0   0
El Morro........................  89  51  89  54 /  10   5   0   0
Grants..........................  92  50  95  52 /  10   5   5   0
Quemado.........................  89  54  91  57 /  20  10  10   5
Magdalena.......................  91  63  91  64 /  50  20  20  10
Datil...........................  89  56  89  59 /  40  20  20  10
Reserve.........................  94  50  96  52 /  20   5  10   0
Glenwood........................  98  63 100  67 /  20   5  10   0
Chama...........................  81  45  83  46 /  10   5   0   0
Los Alamos......................  89  63  88  64 /  30  10  10   5
Pecos...........................  88  57  88  59 /  30  10  20  10
Cerro/Questa....................  83  46  85  46 /  20  20   5   5
Red River.......................  76  44  79  45 /  20  20   5  10
Angel Fire......................  80  40  80  39 /  30  20  20  10
Taos............................  89  51  90  50 /  20  10   5   5
Mora............................  85  51  85  51 /  30  10  30  10
Espanola........................  94  59  96  56 /  20  10   5   5
Santa Fe........................  90  62  89  62 /  30  20  10  10
Santa Fe Airport................  94  59  92  59 /  20  10  10   5
Albuquerque Foothills...........  95  68  97  69 /  30  20  10  10
Albuquerque Heights.............  97  67  99  67 /  30  10   5   5
Albuquerque Valley..............  99  64 101  64 /  30  10   5   5
Albuquerque West Mesa...........  97  66 100  66 /  30  10   5   5
Belen...........................  99  61 101  64 /  30  20  10  10
Bernalillo......................  98  65 100  66 /  30  10   5   5
Bosque Farms....................  99  61 100  62 /  30  20  10  10
Corrales........................  98  65 101  66 /  30  10   5   5
Los Lunas.......................  99  62 101  64 /  30  20   5  10
Placitas........................  95  66  96  67 /  30  10  10   5
Rio Rancho......................  97  66  98  67 /  30  10   5   5
Socorro.........................  99  70 101  71 /  40  30  10  10
Sandia Park/Cedar Crest.........  89  59  89  62 /  30  20  10  10
Tijeras.........................  92  56  92  58 /  30  20  10  10
Edgewood........................  93  52  92  55 /  30  10  10  10
Moriarty/Estancia...............  94  51  93  52 /  30  20  10  10
Clines Corners..................  90  55  89  56 /  30  10  20  10
Mountainair.....................  91  57  92  59 /  30  20  20  20
Gran Quivira....................  92  59  92  62 /  30  20  20  20
Carrizozo.......................  95  67  97  69 /  30  30  20  20
Ruidoso.........................  87  62  87  63 /  30  30  30  10
Capulin.........................  85  54  77  56 /  40  40  30  30
Raton...........................  89  54  84  56 /  30  30  30  20
Springer........................  93  57  86  59 /  30  20  20  20
Las Vegas.......................  90  55  88  55 /  20  10  30  10
Clayton.........................  90  60  77  60 /  30  40  10  20
Roy.............................  92  59  81  60 /  30  20  20  20
Conchas......................... 102  64  91  66 /  30  30  20  20
Santa Rosa......................  98  63  90  64 /  30  20  20  20
Tucumcari....................... 101  63  89  64 /  30  30  10  20
Clovis..........................  98  66  93  67 /  30  40  20  20
Portales........................ 100  66  96  68 /  30  40  10  20
Fort Sumner..................... 100  66  93  67 /  30  40  10  10
Roswell......................... 103  73 103  75 /  30  30  10   0
Picacho.........................  96  65  93  66 /  40  30  20  10
Elk.............................  92  62  92  63 /  30  30  30  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for NMZ101-105-120-
121.

&&

SHORT TERM...52
LONG TERM....44
AVIATION...33

In the hours before

Special weather statement, Jul 7, 12:06 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
106 PM MDT Fri Jul 7 2023

NMZ227-230-071930-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
106 PM MDT Fri Jul 7 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN UNION AND
NORTHEASTERN COLFAX COUNTIES THROUGH 130 PM MDT...

At 106 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Des Moines, moving southeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Des Moines and Folsom.

This includes Highway 64 between Mile Markers 382 and 401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3698 10412 3697 10376 3675 10317 3658 10375
TIME...MOT...LOC 1906Z 307DEG 47KT 3685 10375

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 7, 12:43 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
143 PM MDT Fri Jul 7 2023

NMZ234-236>238-072030-
Chaves County Plains-Roosevelt County-Quay County-De Baca County-
143 PM MDT Fri Jul 7 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN
ROOSEVELT, EASTERN DE BACA, NORTH CENTRAL CHAVES AND SOUTHWESTERN
QUAY COUNTIES THROUGH 230 PM MDT...

At 142 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Fort Sumner to 9 miles
east of Mesa to 16 miles west of Dexter. Movement was northeast at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roswell, Fort Sumner, Dexter, Hagerman, House, Bitter Lake Wildlife
Refuge, Taiban, Tolar, Bottomless Lakes State Park and Elkins.

This includes the following highways...
 Highway 285 between Mile Markers 90 and 150.
 Highway 60 between Mile Markers 320 and 353.
 Highway 380 between Mile Markers 156 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3461 10372 3460 10374 3457 10374 3411 10396
      3310 10419 3316 10490 3400 10463 3478 10420
      3478 10413 3466 10370 3463 10370
TIME...MOT...LOC 1942Z 247DEG 22KT 3455 10416 3398 10452 3315 10465

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 7, 12:54 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
154 PM MDT Fri Jul 7 2023

NMZ233-234-237-072045-
Guadalupe County-Quay County-De Baca County-
154 PM MDT Fri Jul 7 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL DE
BACA, WEST CENTRAL QUAY AND NORTHEASTERN GUADALUPE COUNTIES THROUGH
245 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cuervo, or 9 miles northeast of Santa Rosa, moving east
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santa Rosa, Puerto De Luna, Newkirk, Santa Rosa Lake State Park,
Sumner Lake State Park, Cuervo and Sumner Lake.

This includes Interstate 40 between Mile Markers 274 and 309.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3491 10411 3451 10436 3470 10473 3514 10469
      3519 10412 3515 10413 3515 10410
TIME...MOT...LOC 1953Z 258DEG 32KT 3500 10453

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 7, 12:56 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
156 PM MDT Fri Jul 7 2023

NMZ230>232-072030-
Eastern San Miguel County-Harding County-Union County-
156 PM MDT Fri Jul 7 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN SAN
MIGUEL, NORTHEASTERN HARDING AND WEST CENTRAL UNION COUNTIES THROUGH
230 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mosquero, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mosquero, Bueyeros and Yates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3570 10399 3621 10397 3623 10348 3575 10345
TIME...MOT...LOC 1956Z 258DEG 32KT 3581 10392

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 7, 1:11 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
211 PM MDT Fri Jul 7 2023

NMZ227-230-072100-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
211 PM MDT Fri Jul 7 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL UNION COUNTY
THROUGH 300 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Grenville, or 21 miles northwest of Clayton,
moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clayton, Grenville, Clayton Lake State Park, Seneca and Mount Dora.

This includes Highway 64 between Mile Markers 395 and 429.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern New Mexico.

&&

LAT...LON 3623 10342 3622 10379 3651 10391 3690 10347
      3655 10300 3653 10300
TIME...MOT...LOC 2011Z 318DEG 26KT 3667 10346

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Jul 7, 1:25 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
225 PM MDT Fri Jul 7 2023

NMZ234>238-072115-
Chaves County Plains-Roosevelt County-Curry County-Quay County-De
Baca County-
225 PM MDT Fri Jul 7 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WESTERN ROOSEVELT,
EASTERN DE BACA, CENTRAL CHAVES, SOUTHWESTERN QUAY AND SOUTHWESTERN
CURRY COUNTIES THROUGH 315 PM MDT...

At 224 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of House to 19 miles
northwest of Kenna to 11 miles southwest of Roswell. Movement was
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roswell, Dexter, Hagerman, Melrose, Elida, Bitter Lake Wildlife
Refuge, Elkins, Taiban, Tolar and Kenna.

This includes the following highways...
 Highway 285 between Mile Markers 85 and 123.
 Highway 60 between Mile Markers 331 and 367.
 Highway 380 between Mile Markers 156 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central New Mexico.

&&

LAT...LON 3302 10383 3306 10464 3317 10485 3398 10425
      3467 10415 3457 10354
TIME...MOT...LOC 2024Z 217DEG 18KT 3456 10397 3400 10406 3325 10466

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The Cannon AFB radar (KFDX), 41 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Roosevelt

When
July 7, 1:27 PM MST to 1:32 PM MST
Where
Roosevelt County, 12.74 mi SE of Tolar
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
34.300, -103.800

The Melrose AWOS station measured a 59 mph thunderstorm wind gust.

Hail, Union

When
July 7, 1:28 PM MST to 1:33 PM MST
Where
Union County, 8.23 mi NE of Grenville
Measured
1.75 in hail
Reported by
Public
Coordinates
36.660, -103.490

Hail, Chaves

When
July 7, 2:05 PM MST to 2:20 PM MST
Where
Chaves County, 10.44 mi WSW of Dexter
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.130, -104.530

A thunderstorm moving southeast produced quarter sized hail at the Roswell Correctional Facility.

Hail, Union

When
July 7, 2:10 PM MST to 2:25 PM MST
Where
Union County, 0.56 mi W of Clayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.450, -103.190

Quarter sized hail fell in Clayton as a supercell moved southeast into the Texas and Oklahoma panhandles.

Thunderstorm Wind, Curry

When
July 7, 2:28 PM MST to 2:40 PM MST
Where
Curry County, 0.9 mi SE of (Cvn)clovis Muni Airport
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
34.420, -103.070

The Clovis AWOS measured a 66 mph thunderstorm wind gust.

Thunderstorm Wind, Roosevelt

When
July 7, 2:45 PM MST to 2:50 PM MST
Where
Roosevelt County, Milnesand
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.640, -103.340

The fire department in Milnesand reported an estimated 65 mph thunderstorm wind gust. The combination of winds and hail produced white out conditions.

Hail, Roosevelt

When
July 7, 2:45 PM MST to 3:10 PM MST
Where
Roosevelt County, Milnesand
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.640, -103.340

The fire department near Milnesand reported penny size hail. This produced white out conditions in combination with severe thunderstorm wind gusts.

Thunderstorm Wind, Guadalupe

When
July 7, 3:10 PM MST to 3:20 PM MST
Where
Guadalupe County, 10.74 mi SE of Vaughn
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.480, -105.080

A mesonet station just southeast of Vaughn reported a 67 mph wind gust from a dry thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099327, 1103894, 1099328, 1099329, 1099330, 1099331, 1099369, 1099332.